Alert archive / Kansas / Flash Flood Warnings in 2009
Flash Flood Warning 6, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Apr 26, 2009, 8:56 PM CDT for Douglas County, Jefferson County, Kansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 26, 2009, 8:56 PM CDT (01:56 UTC)
- Expired
- Apr 27, 2009, 12:05 AM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Douglas County, KS, Jefferson County, KS
The radar
The Topeka radar (KTWX), 76 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 26, 9:43 PM CDT | FLOOD | 1 E Williamstown, KS | 4 INCHES OF WATER RUNNING OVER HWY 24 NEAR MILE MARKER 387. WATER ALSO RUNNING OVER US24 ON DOUGLAS/JEFFERESON COUNTY LINE. |
| Apr 26, 9:43 PM CDT | FLASH FLOOD | Perry, KS | 1 FOOT OF WATER RUNNING OVER CEDAR STREET. WATER ALSO RUNNING OVER 82ND AND MERIDEN ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.9 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1568 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 287 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 3.1
- Supercell composite
- 13.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KTOP 270156 FFWTOP KSC045-087-270600- /O.NEW.KTOP.FF.W.0006.090427T0156Z-090427T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 856 PM CDT SUN APR 26 2009 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS... SOUTHEASTERN JEFFERSON COUNTY IN NORTHEAST KANSAS... * UNTIL 100 AM CDT * AT 854 PM CDT...AT 849 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED 1 TO 2 INCHES OF RAINFALL PER HOUR FALLING WITH THE LINE OF THUNDERSTORMS MOVING ACROSS THE WARNED AREA. THE GROUND ACROSS THE WARNED AREA REMAINS SATURATED DUE TO 2 TO 3 INCHES OF RAINFALL THAT OCCURED SATURDAY EVENING. ANY ADDITIONAL HEAVY RAINFALL MAY CAUSE FLASH FLOODING. * LOCATIONS IMPACTED INCLUDE... LAWRENCE... CLINTON... LECOMPTON... PERRY... WILLIAMSTOWN... CLINTON STATE PARK... CLINTON LAKE... THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 191 AND 206. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THE SEVERE WEATHER. && LAT...LON 3884 9549 3906 9547 3914 9517 3891 9518 $$ GARGAN
1 follow-up statement
000 WGUS73 KTOP 270505 FFSTOP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1205 AM CDT MON APR 27 2009 KSC045-087-270514- /O.CAN.KTOP.FF.W.0006.000000T0000Z-090427T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JEFFERSON-DOUGLAS- 1205 AM CDT MON APR 27 2009 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN DOUGLAS AND SOUTHEASTERN JEFFERSON COUNTIES... THE FLASH FLOOD WARNING HAS BEEN REPLACED BY A COUNTY FLOOD WARNING AS SEVERAL ROADS REMAIN IMPACTED BY HIGH WATER. LAT...LON 3884 9549 3906 9547 3914 9517 3891 9518 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 26, 8:20 PM CDT, 36 minutes earlier.
Area forecast discussion, Apr 26, 8:20 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 820 PM CDT SUN APR 26 2009 .UPDATE... UPDATED FOR THE 00 UTC AVIATION. && .DISCUSSION... SEE PREVIOUS DISCUSSION BELOW. && .AVIATION... A LINE OF THUNDERSTORMS WILL MOVE THROUGH THE KTOP AND KFOE TAF SITES THROUGH 03Z. GUSTY WINDS...HEAVY RAIN AND AND THUNDER WILL BE POSSIBLE. KMHK WILL BE IN MODERATE RAIN WITH ISOLATED THUNDERSTORMS. THE RAIN AND THUNDERSTORMS WILL LAST THROUGH MUCH OF THE NIGHT. THERE MAY BE TIMES IN THE MODERATE TO HEAVY RAINFALL THAT VISBYS WILL DROP BELOW 2 SM WITH POSSIBLE IFR CEILINGS.A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE TAF SITES AFTER 8Z AND SHIFT WINDS TO THE NORTH AT 15KTS...MVFR CEILINGS WILL LAST THROUGH MUCH OF THE DAY MONDAY. && .PREV DISCUSSION... /ISSUED 316 PM CDT SUN APR 26 2009/ DISCUSSION... LEAD 5H TROUGH LIFTING NORTHEAST ACROSS WESTERN NE AND WILL CAUSE THE COLD FRONT TO PUSH SOUTHEAST ACROSS NORTH CENTRAL KS THIS EVENING. A STRONG 45 KT 850MB JET CONTINUES TO ADVECT DEEP GULF MOISTURE NORTHWARD ACROSS EASTERN KS. THE CLOUD COVER HAS PREVENTED STRONGER SFC HEATING THIS AFTERNOON THUS SFC BASED CAPES WERE ONLY IN THE 800 TO 1200 J/KG RANGE. BULK 0-6KM SHEAR RANGED FROM 35 KTS ACROSS THE WESTERN COUNTIES TO OVER 50 KTS ACROSS THE EASTERN COUNTIES. THOUGH 18Z SOUNDING SHOWED A BIT OF AN EML AROUND 850MB. IF THE ASCENT INCREASES LATER THIS AFTERNOON AND EARLY EVENING THEN ISOLATED THUNDERSTORMS MAY DEVELOP AND THE ENVIRONMENT WOULD BE FAVORABLE FOR SUPERCELL THUNDERSTORMS AHEAD OF THE LINE OF STRONG STORMS IN THE WESTERN COUNTIES OF THE CWA. THE LOW-LEVEL WINDS MAY VEER AHEAD OF THE SFC FRONT...THUS LOW-LEVEL SHEAR PROFILES MAY NOT BE TOO FAVORABLE FOR TORNADOES...BUT IF ISOLATED SUPERCELLS DO DEVELOP THERE IS ALWAYS A CHANCE FOR ISOLATED TORNADOES. THE MAIN THREAT TONIGHT WILL BE HEAVY RAINFALL...THE FRONT WILL PUSH SOUTHEAST ACROSS THE CWA AND THE SLOW MOVING SQUALL LINE MAY LEAD TO HIGH RAINFALL AMOUNTS ACROSS THE EASTERN TWO THIRDS OF THE CWA. THE ISENTROPIC LIFT WILL ALSO INCREASE NORTH OF THE BOUNDARY AS IT SLIPS SOUTHEAST THROUGH THE NIGHT. WE COULD HAVE SEVERAL ROUNDS OF ELEVATED THUNDERSTORMS AND HEAVY RAINFALL NORTH OF THE BOUNDARY THROUGH THE EARLY MORNING HOURS. I WILL KEEP THE FLOOD WATCH IN EFFECT THROUGH 700 AM CDT MONDAY MORNING. MONDAY THE MAIN 5H TROUGH WILL LIFT NORTHEAST ACROSS NE INTO IA AND BRING AN END TO THE PRECIP THROUGH THE LATE MORNING AND EARLY AFTERNOON HOURS. A SFC RIDGE WILL BUILD SOUTH ACROSS CENTRAL KS AND SKIES SHOULD CLEAR DURING THE AFTERNOON HOURS FROM NORTHWEST TO SOUTHEAST ACROSS THE CWA. TUESDAY THROUGH THE EXTENDED FORECAST PERIOD...I DID NOT MAKE TOO MANY CHANGES...AND POPULATED WITH HPC DATA DUE TO SEVERE WEATHER OPERATIONS. ANOTHER 5H TROUGH WILL LIFT NORTHEAST INTO THE PLAINS BRINGING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS TOWARDS THE MIDDLE AND END OF NEXT WEEK. AVIATION... CONVECTION TIMING IS THE MAIN QUESTION. NEXT FEW-SEVERAL HOURS MAY BE THE MOST CONVECTIVE-FREE TIME AFTER SUNRISE MONDAY GIVEN LATEST RADAR TRENDS...AND APPROACH OF FRONT AND UPPER WAVE LATER TODAY AND TONIGHT. HAVE HIT EVENING HOURS THE HARDEST AT THIS POINT THINKING STORMS TO THE SOUTHWEST SHOULD PERSIST. HEAVIER PRECIPITATION WOULD LIKELY BRING CONDITIONS BELOW MVFR...BUT CONFIDENCE IN TIMING IS TOO LOW AT THIS TIME FOR THIS DEGREE OF RESTRICTION. && .TOP WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH UNTIL 7 AM MONDAY FOR KSZ009-KSZ010-KSZ011-KSZ012- KSZ021-KSZ022-KSZ023-KSZ024-KSZ026-KSZ035-KSZ036-KSZ037-KSZ038- KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059. && GARGAN
Hazardous weather outlook, Apr 26, 3:44 PM CDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 344 PM CDT SUN APR 26 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-272045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 344 PM CDT SUN APR 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING. THE SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO OR TWO MAY ALSO OCCUR. THUNDERSTORMS SHOULD BECOME MORE WIDESPREAD BY TONIGHT AND SPREAD EAST INTO NORTHEAST AND EAST CENTRAL KANSAS. THE STORMS WILL BE CAPABLE OF SEVERE WEATHER INTO THE EVENING AND WIDESPREAD FLASH FLOODING WILL BECOME A GREATER HAZARD AS THESE STORMS PRODUCE SEVERAL ROUNDS OF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS SHOULD COME TO AN END FROM WEST TO EAST DURING THE DAY MONDAY. RIVER FLOODING COULD OCCUR AS WATER LEVELS RISE FROM OVERNIGHT RAINFALL. THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT THROUGH SATURDAY OVER THE ENTIRE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Apr 26, 7:38 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
738 PM CDT SUN APR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM TSTM WND GST 2 SSW BURDICK 38.54N 96.86W
04/26/2009 E70 MPH MORRIS KS TRAINED SPOTTER
LOST POWER
&&
BYRNELocal storm report, Apr 26, 7:57 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
757 PM CDT SUN APR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM FLASH FLOOD E DELIA 39.24N 95.96W
04/26/2009 JACKSON KS TRAINED SPOTTER
106TH BETWEEN G AND H ROADS. 6 INCHES.
&&
BYRNELocal storm report, Apr 26, 8:21 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
821 PM CDT SUN APR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM TSTM WND GST EMPORIA 38.40N 96.18W
04/26/2009 E60 MPH LYON KS TRAINED SPOTTER
&&
BYRNELocal storm report, Apr 26, 8:23 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
823 PM CDT SUN APR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM HAIL EMPORIA 38.40N 96.18W
04/26/2009 E0.75 INCH LYON KS TRAINED SPOTTER
&&
BYRNELocal storm report, Apr 26, 8:52 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
852 PM CDT SUN APR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM HEAVY RAIN MCFARLAND 39.05N 96.24W
04/26/2009 M3.03 INCH WABAUNSEE KS CO-OP OBSERVER
&&
BYRNELocal storm report, Apr 26, 8:53 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
853 PM CDT SUN APR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM HEAVY RAIN ALTA VISTA 38.86N 96.49W
04/26/2009 M2.20 INCH WABAUNSEE KS CO-OP OBSERVER
FALLEN IN LAST HOUR
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 7:12 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Lyon, Morris, Riley, Wabaunsee | 48 min |
| Apr 26, 7:44 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 46 min |
| Apr 26, 8:02 PM CDT | Tornado Warning | TOP | Wabaunsee | 17 min |
| Apr 26, 8:07 PM CDT | Flash Flood Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 4 hr |
| Apr 26, 9:04 PM CDT | Areal Flood Advisory | TOP | Osage, Shawnee | 4 hr |
| Apr 26, 9:14 PM CDT | Flash Flood Warning | TOP | Shawnee | 3 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Franklin | 4 days |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Anderson, Franklin | 48 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Ottawa | 7 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Dickinson | 20 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Dickinson, Geary | 20 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Jackson, Shawnee | 25 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Pottawatomie | 35 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Marshall | 25 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Marshall | 31 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Dickinson | 12 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Lyon | 4 days |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Shawnee | 25 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Riley | 20 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Wabaunsee | 20 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Clay | 24 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Osage | 25 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Dickinson, Ottawa, Saline | 7 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Franklin | 46 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Franklin, Osage | 48 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Lyon, Osage | 25 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Washington | 12 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Lyon | 25 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Lyon | 44 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Coffey, Lyon | 5 days |
| Apr 26, 9:36 PM CDT | Flash Flood Warning | TOP | Anderson, Coffey, Douglas, Franklin, Lyon, Osage and 1 more | 4 hr |
| Apr 26, 9:47 PM CDT | Flash Flood Warning | TOP | Jefferson | 2 hr |
| Apr 26, 10:20 PM CDT | Flash Flood Warning | TOP | Dickinson, Geary, Morris, Pottawatomie, Riley, Wabaunsee | 3 hr |
| Apr 27, 12:01 AM CDT | Areal Flood Warning | TOP | Douglas, Jackson, Jefferson, Shawnee | 6 hr |
| Apr 27, 1:27 AM CDT | Areal Flood Warning | TOP | Anderson, Coffey, Dickinson, Geary, Lyon, Osage and 2 more | 6 hr |
| Apr 27, 3:47 AM CDT | River Flood Warning | TOP | Geary | 29 hr |
| Apr 27, 10:12 AM CDT | River Flood Warning | TOP | Coffey | 12 hr |
| Apr 27, 1:25 PM CDT | Areal Flood Warning | TOP | Jefferson | 6 hr |
| Apr 27, 2:15 PM CDT | River Flood Warning | TOP | Douglas, Jefferson | 17 hr |
Nearby
Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.